MAUDE Adverse Event Report: COOK INC FLEXOR SHUTTLE SELECT GUIDING SHEATH; DYB INTRODUCER, CATHETER

COOK INC FLEXOR SHUTTLE SELECT GUIDING SHEATH; DYB INTRODUCER, CATHETER
Model Number N/A
Medical Device Problem Codes Split (2537); Difficult to Advance (2920)
Health Effect - Clinical Code Death (1802)
Date of Event 01/21/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).Event is still under investigation.
 
Event or Problem Description
Initial information stated that advancement difficulty was experienced during the procedure of recanalisation of a.Carotis interna and a cerebri media.At this time, it was noted the introducer was cracked.Additional information was provided stating that placement of the cook shuttle sheath in left common carotid artery via terumo stiff wire(.035) via another manufacturer's 5f/ 130 cm catheter.During the intervention, it was noted that, following the stenting of the carotid artery, the sheath could not be guided further in the distal direction (not an unusual occurrence in the case of elongations) and that the dilatation balloon (following the implantation of the stent) showed signs of increased friction while being withdrawn through the sheath.Other materials (another manufacturer's catheter, etc.) were guided through the sheath without problems.There was no dislocation of the sheath into the aortic arch through kickback at any time.No forced manipulations.It was advised that the sheath damage was discovered following completion of the intervention and removal of the sheath from the patient when changing to a short size 7f sheath (in order to use the exoseal closing system).There was a sheath fracture without a "hole" in the sheath wall (verified by injection of fluid).Sheath fractured approx.13 cm proximal from the distal sheath opening.No immediate consequences to the patient during therapy.Patient died later (on an unknown time), as a result of a hemorrhagic infarction (not related to this intervention).
 
Additional Manufacturer Narrative
A review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control, and visual inspection of the returned device was conducted during the investigation.One flexor shuttle select guiding sheath was returned for evaluation.The sheath was separated at 11.5 cm from the distal tip with the coil still attached.No frayed ends or stretching was noted.The dilator was not returned.While patient death was reported in this case, the physician stated that the patient death was not related to the intervention.Autopsy results were requested numerous times to aid in the investigation of this event; they were not provided.There is no evidence to suggest the product was not made to specifications.Review of the device history record shows no nonconforming events that would contribute to this failure mode.There were no other reported complaints for this lot number.Measures have been conducted to address this failure mode.Monitoring will continue to be performed for similar complaints.Based on the information provided and the results of our investigation; a definitive root cause could not be determined.

Brand Name
FLEXOR SHUTTLE SELECT GUIDING SHEATH
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6314111
Report Number1820334-2017-00271
Device Sequence Number737282
Product Code DYB
UDI-Device Identifier00827002311381
UDI-Public(01)00827002311381(17)191128(10)7471180
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/30/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberKSAW-6.0-38-90-RB-SHTL-FLEX-HC
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/30/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/09/2017
Supplement Report FDA Received Date04/26/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age76 YR